Oklahoma, 2024Flood in Oklahoma, April 28 to 30, 2024
April 28 to 30, 2024 · NWS TSA · 1 event in 1 county or zone
Several days of reoccurring thunderstorm activity across northeastern Oklahoma and southeastern Kansas resulted in widespread 3-day rainfall totals of three to six inches by the morning hours of the 28th. Additional widespread rainfall occurred across northeastern Oklahoma on the 28th, with another one to two inches of rain occurring across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several days of reoccurring thunderstorm activity across northeastern Oklahoma and southeastern Kansas resulted in widespread 3-day rainfall totals of three to six inches by the morning hours of the 28th. Additional widespread rainfall occurred across northeastern Oklahoma on the 28th, with another one to two inches of rain occurring across the area. This multi-day, widespread heavy rainfall resulted in moderate flooding along the Neosho River at Commerce, which continued into early May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 28, 1:14 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Apr 28, 1:14 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
214 PM CDT Sun Apr 28 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Through Tonight)
Issued at 143 PM CDT Sun Apr 28 2024
The remnants of the overnight thunderstorm complex have finally
shifted east of the area for the most part, with only a few
lingering showers across parts of Arkansas. Redevelopment of
thunderstorms remains expected from mid afternoon into the evening
in advance of the cold front/dryline. The persistent cloud cover
and rainfall has delayed an increase in instability across much of
the region, but mesoanalysis indicates a local maximum in
instability currently across south central and into portions of
southeast Oklahoma, where initial development is likely to be
located. Thunderstorms will shift to the north and east through
the rest of the afternoon and into the evening, likely exiting the
area to the east mid to late evening. Shear parameters, along with
an expected increase in instability more into eastern Oklahoma and
western Arkansas, will support a severe weather threat, including
large hail, damaging winds and a low tornado threat. In addition,
another round of heavy rain could occur, with localized flooding
remaining possible.
&&
.LONG TERM...
(Tomorrow through Sunday)
Issued at 143 PM CDT Sun Apr 28 2024
After an active last few days, the early part of the work week
will provide a brief break, with surface high pressure bringing
dry weather into much of Tuesday. A storm system in the Northern
Plains toward the middle of the week will drag a front southward
toward the Oklahoma/Kansas border, leading to low shower and
thunderstorm chances on Wednesday. More widespread shower and
thunderstorm chances will arrive Thursday along with a cold front
that is expected to move through the area. Both severe weather and
heavy rain/flooding threats will exist with the Thursday and
Thursday night storms. Low shower and thunderstorm chances will
continue into early next weekend, with a more substantial system
expected toward the end of next weekend along with higher storm
chances.
&&
.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sun Apr 28 2024
Thr focus for additional rain and storms will come later this
afternoon and continue into the evening so will tempo thunder from
late afternoon and into the evening at KMLC and all AR sites with
MVFR cigs and vsbys. Expect MVFR cigs to prevail across the AR
sites after 05z. Across the NE OK sites, conditions are expected
to improve VFR in time with storm coverage later today expected
to remain east of KBVO/KTUL/KRVS. Will include a period of MVFR
vsbys in fog after 09z at KMLC/KBVO and KRVS as clearing skies,
light winds and saturated grounds will support fog potential.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 55 80 59 86 / 10 0 0 0
FSM 61 83 59 87 / 50 0 0 0
MLC 59 83 60 86 / 10 0 0 0
BVO 49 80 54 86 / 10 0 0 10
FYV 57 80 55 85 / 50 0 0 0
BYV 59 78 54 84 / 60 0 0 0
MKO 57 80 57 84 / 20 0 0 0
MIO 54 78 54 84 / 30 0 0 0
F10 56 80 58 84 / 10 0 0 0
HHW 61 81 59 82 / 30 0 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 AM CDT Monday for OKZ049-053-058-063-068-069-
072-074>076.
AR...Flood Watch until 1 AM CDT Monday for ARZ001-002-010-011-019-020-
029.
&&
SHORT TERM...22
LONG TERM....22
AVIATION...23Hazardous weather outlook, Apr 28, 3:44 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
444 PM CDT Sun Apr 28 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
444 PM CDT Sun Apr 28 2024
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Limited.
AREA...Along and southeast of Interstate 44.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Along and southeast of Interstate 44.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Elevated.
AREA...Southeast Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
POOR VISIBILITY.
RISK...Limited.
AREA...Eastern Oklahoma.
ONSET...After midnight.
DISCUSSION...
Numerous thunderstorms are expected this afternoon through early evening
primarily along and southeast of Interstate 44. Scattered severe storms
are possible with a risk of large hail, locally damaging winds, and a
few tornadoes. The risk of severe weather is gradually spread eastward
and diminish by mid evening. Additionally, flash flooding remains a concern
with areas of heavy rain through mid evening. Main stem river flooding
is ongoing across portions of the region due to the recent heavy rains.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...No Hazards.
TUESDAY...Thunderstorm and High Wind Potential.
WEDNESDAY...Severe Thunderstorm and High Wind Potential.
THURSDAY...Severe Thunderstorm and Heavy Rain Potential.
FRIDAY and SATURDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Another storm system will arrive Tuesday, continuing to affect the
area through Friday. The main impact will be repeated chances for
thunderstorms and severe weather potential. Due to the previously
wet conditions and additional rainfall, flooding concerns may again
develop.
weather.gov/tulsa contains additional information.
In the hours before
Local storm report, Apr 28, 2:08 PM CST, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
308 PM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 AM Tstm Wnd Dmg 5 W Kellyville 35.95N 96.31W
04/26/2024 Creek OK Public
Large tree and a number of large limbs down
near Heyburn Laske RV Park.
&&
CASSpecial weather statement, Apr 28, 3:18 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
418 PM CDT Sun Apr 28 2024
OKZ073-282145-
Pittsburg OK-
418 PM CDT Sun Apr 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PITTSBURG COUNTY
THROUGH 445 PM CDT...
At 417 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southwest of Haywood, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Mcalester... Haywood...
Scipio... Arpelar...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3489 9609 3515 9599 3515 9594 3499 9565
3474 9601 3479 9609
TIME...MOT...LOC 2117Z 221DEG 28KT 3484 9600
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MABLocal storm report, Apr 28, 3:50 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
450 PM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM Tornado Morris 35.61N 95.86W
04/28/2024 Okmulgee OK NWS Storm Survey
&&Special weather statement, Apr 28, 4:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
504 PM CDT Sun Apr 28 2024
OKZ060-061-064-067-282245-
Tulsa OK-Rogers OK-Creek OK-Wagoner OK-
504 PM CDT Sun Apr 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROGERS...EAST
CENTRAL CREEK...NORTHWESTERN WAGONER AND EASTERN TULSA COUNTIES
THROUGH 545 PM CDT...
At 504 PM CDT, Doppler radar indicated a strong thunderstorm over
Jenks, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Broken Arrow...
Owasso... Bixby...
Jenks... Glenpool...
Catoosa... Kiefer...
Tulsa International Airport... Jenks Riverside Airport...
Liberty...
This includes Interstate 44 between mile markers 218 and 241.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3586 9600 3595 9614 3633 9587 3614 9556
TIME...MOT...LOC 2204Z 222DEG 25KT 3601 9596
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHFlood, Ottawa
- When
- April 28, 4:30 PM CST to April 30, 11:59 PM CST
- Where
- Ottawa County, 2.85 mi ENE of Narcissa to 2.98 mi WNW of North Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.810, -94.880
The Neosho River near Commerce rose above its flood stage of 15 feet at 5:30 pm CDT on April 28th. The river remained in flood through the end of the month, cresting at 20.16 feet at 11:00 pm CDT on May 2nd, resulting in moderate flooding. Riverview Park in Miami was flooded, and considerable agricultural flooding occurred. Portions of Highway 125 were flooded and closed. The river fell below flood stage at 7:00 am CDT on May 4th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 28 to 29, 20241 death · 1 injured · $300,000 · EF1 · 30 events
- Tornado and Hail in Texas, April 28, 2024$5.0 million · EF1 · 9 events
- Tornadoes and Flash Flood in Louisiana, April 28, 2024$500,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Arkansas, April 28, 20241 injured · $100,000 · EF1 · 8 events
- Flash Flooding and Hail in Texas, April 28 to 29, 2024$319,000 · 1.25 in hail · 13 events
- Tornado and Flash Flood in Missouri, April 28 to 29, 2024$60,000 · EF0 · 24 events
- Flash Flooding and Damaging Winds in Louisiana, April 28 to 29, 2024$47,000 · 87 kt wind · 14 events
- Flash Flooding and Hail in Texas, April 28, 202452 kt wind · 29 events
- Tornado and Damaging Wind in Arkansas, April 28, 202465 kt wind · 2 events
- Hail in Oklahoma, April 28, 20240.75 in hail · 2 events
- Dense Fog in Colorado, April 28, 20241 event
- Flood in Illinois, April 28, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175768.